Alert archive / Kansas / River Flood Warnings in 2025
River Flood Warning 40, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Jun 17, 2025, 11:38 AM CDT for Butler County, Kansas. It took effect at Jun 18, 2025, 5:37 PM CDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2025, 11:38 AM CDT (16:38 UTC)
- In effect from
- Jun 18, 2025, 5:37 PM CDT
- Expired
- Jun 20, 2025, 12:36 AM CDT
- In force
- 31 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Whitewater River (KS) near Towanda (TOWK1). The gauge peaked at 15.00 ft at Jun 18, 2025, 3:00 PM CDT.
- Action stage
- 20 ft
- Minor stage
- 22 ft
- Moderate stage
- 25 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07147070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 17, 6:40 AM CDT, 4 hours 58 minutes earlier. Its key messages:
- Severe storms likely this morning and again this afternoon/evening
- Storms may linger into the daytime hours Wednesday
- Dry and warm Thursday-Sunday with rain chances returning early next week
Area forecast discussion, Jun 17, 6:40 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Wichita KS 640 AM CDT Tue Jun 17 2025 .KEY MESSAGES... - Severe storms likely this morning and again this afternoon/evening - Storms may linger into the daytime hours Wednesday - Dry and warm Thursday-Sunday with rain chances returning early next week && .DISCUSSION... Issued at 241 AM CDT Tue Jun 17 2025 As of 2 AM Tuesday morning, an intense complex of thunderstorms were progressing southward from north-central KS. Several reports of 60- 80 mph wind gusts have been observed. This complex is expected to continue propagating southeastward on the nose of the LLJ and the area of greatest low-level moisture transport. DCAPE values exceeding 1000 J/kg will allow the threat for damaging winds to continue into central/south-central KS. Transitioning into this afternoon and tonight, the ongoing MCS will progress southeast and ultimately dissipate. There remains some uncertainty with the amount of destabilization that will occur this afternoon. With the very moist boundary layer and surface heating, it seems plausible that destabilization will occur ahead of the main surface trough. The latest 00Z runs have shifted southward with the position of the effective front/outflow boundary. Confidence is greatest for the redevelopment of surface based instability generally south of Highway 50. The expectation is for upslope flow across southern KS into eastern CO will allow for storm development this afternoon. Rapid upscale growth is expected across eastern CO/western KS with the forward propagation of an intense MCS across the southern half of KS. The chief concern with this complex is wind gusts near 80 mph. An additional area of strong to severe thunderstorm development is expected along the main synoptic front near I-70. It's uncertain whether surface based instability will recover in time for surface based storms. Should surface based convection develop after 3-4 PM, all hazards are possible including large hail, damaging winds, and tornadoes. This frontal zone will be slow to move southward. Storm motions are likely to parallel the boundary and will support training of convection. Short range ensemble guidance suggests additional amounts of 1-3" with locally higher amounts likely. Given all of the concerns above, have hoisted a Flood Watch for the entire through midday Wednesday. Lingering storms are possible across southeast KS Wednesday morning into Wednesday afternoon. Longwave, midlevel ridging will build across the area for the second half of the week, setting the stage for drier and warmer conditions. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 639 AM CDT Tue Jun 17 2025 The main aviation concern over the next 24 hours is the potential for multiple rounds of strong to severe thunderstorms. Widespread convection remains across central and south-central KS. This will continue through much of the morning. Additional development is expected this afternoon into the evening and overnight hours. Finally, wind speed and direction may become VRB in the afternoon along I-70 with the main frontal zone stalling very near each terminal. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday afternoon for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && DISCUSSION...BRF AVIATION...BRF
Hazardous weather outlook, Jun 17, 3:13 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 313 AM CDT Tue Jun 17 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 313 AM CDT Tue Jun 17 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will continue across central, south- central, and southeast Kansas this morning. Wind gusts up to 80 mph and heavy rainfall are the main concerns. Additional strong to severe thunderstorms are expected this afternoon into tonight across the entire area. All hazards are possible including large hail up to golf ball, damaging winds near 80 mph, and a tornado or two. Additional heavy rainfall will increase the flooding potential. Please refer to the Flood Watch for additional detail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More thunderstorms are possible across southeast Kansas on Wednesday. Heat indices are forecast to approach 100 degrees across the entire area Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Jun 17, 6:10 AM CDT, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
610 AM CDT Tue Jun 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM Tstm Wnd Dmg 1 WNW Derby 37.56N 97.27W
06/17/2025 Sedgwick KS Public
Several large 3 inch diameter tree branches
down. Power pole leaning over roadway. Time
estimated from radar.
&&
WILocal storm report, Jun 17, 7:46 AM CDT, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
746 AM CDT Tue Jun 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM Rain 1 NNE Mcpherson 38.39N 97.65W
06/17/2025 E4.00 Inch McPherson KS Public
KSKU Radio relayed report of 4 inches of
rain.
&&Local storm report, Jun 17, 7:52 AM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
752 AM CDT Tue Jun 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM Tstm Wnd Dmg 1 E Rose Hill 37.56N 97.11W
06/17/2025 Butler KS Fire Dept/Rescue
Two power poles snapped off. Time estimated
from radar.
&&
WILocal storm report, Jun 17, 7:55 AM CDT, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
755 AM CDT Tue Jun 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM Tstm Wnd Dmg 4 NNE Arkansas City 37.12N 97.02W
06/17/2025 Cowley KS Public
Estimated 4 foot diameter cottonwood tree
fell onto powerline which has since snapped
that pole.
&&Local storm report, Jun 17, 7:56 AM CDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
756 AM CDT Tue Jun 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM Tstm Wnd Gst 4 N Clearwater 37.56N 97.51W
06/17/2025 M60 MPH Sedgwick KS NWS Employee
&&
WILocal storm report, Jun 17, 8:03 AM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
803 AM CDT Tue Jun 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM Tstm Wnd Gst 4 N Clearwater 37.56N 97.51W
06/17/2025 M60 MPH Sedgwick KS NWS Employee
&&
WIThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:48 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 57 min |
| Jun 17, 1:01 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 44 min |
| Jun 17, 1:14 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 31 min |
| Jun 17, 1:41 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell, Saline | 64 min |
| Jun 17, 2:31 AM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 32 hr |
| Jun 17, 2:41 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Harvey, McPherson, Marion, Reno and 2 more | 64 min |
| Jun 17, 3:18 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 42 min |
| Jun 17, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Harvey, Kingman, McPherson, Marion, Reno and 2 more | 56 min |
| Jun 17, 3:41 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion, Reno, Sedgwick | 64 min |
| Jun 17, 3:55 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Reno, Rice, Saline | 65 min |
| Jun 17, 4:17 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, McPherson, Marion, Sedgwick | 58 min |
| Jun 17, 4:24 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 66 min |
| Jun 17, 4:31 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 59 min |
| Jun 17, 4:42 AM CDT | Flash Flood Warning | ICT | Sedgwick | 7 hr |
| Jun 17, 4:45 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 45 min |
| Jun 17, 5:04 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 26 min |
| Jun 17, 5:14 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 46 min |
| Jun 17, 5:27 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 48 min |
| Jun 17, 5:32 AM CDT | Flash Flood Warning | ICT | McPherson | 13 hr |
| Jun 17, 5:36 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jun 17, 8:13 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 25 min |
| Jun 17, 9:38 AM CDT | River Flood Warning | ICT | Saline | 13 hr |
| Jun 17, 9:38 AM CDT | River Flood Warning | ICT | McPherson, Saline | 11 hr |
| Jun 17, 9:38 AM CDT | River Flood Warning | ICT | McPherson | 17 hr |
| Jun 17, 9:38 AM CDT | River Flood Warning | ICT | Saline | 11 hr |
| Jun 17, 11:38 AM CDT | River Flood Warning | ICT | Cowley, Sumner | 52 hr |
| Jun 17, 11:38 AM CDT | River Flood Warning | ICT | Harvey, Reno | 4 days |
| Jun 17, 11:38 AM CDT | River Flood Warning | ICT | Marion | 39 hr |
| Jun 17, 11:38 AM CDT | River Flood Warning | ICT | Harvey | 4 days |
| Jun 17, 11:38 AM CDT | River Flood Warning | ICT | Butler, Cowley | 66 hr |
| Jun 17, 2:17 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 4 hr |
| Jun 17, 2:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 47 min |
| Jun 17, 3:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 11 min |
| Jun 17, 3:32 PM CDT | Areal Flood Warning | ICT | Chase, Marion | 6 hr |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Allen | 68 hr |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Allen, Neosho | 29 hr |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Sumner | 3 days |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Neosho | 4 days |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Labette, Neosho | 5 days |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 66 hr |
| Jun 17, 3:47 PM CDT | River Flood Warning | ICT | Reno, Rice | 4 days |
| Jun 17, 4:04 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 56 min |
| Jun 17, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jun 17, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 41 min |
| Jun 17, 4:41 PM CDT | Tornado Warning | ICT | Harper, Kingman | 23 min |
| Jun 17, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 43 min |
| Jun 17, 5:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 53 min |
| Jun 17, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 38 min |
| Jun 17, 5:29 PM CDT | Flash Flood Warning | ICT | Sedgwick | 5 hr |
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| Jun 17, 5:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Jun 17, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 61 min |
| Jun 17, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 51 min |
| Jun 17, 6:33 PM CDT | Areal Flood Warning | ICT | Sumner | 16 hr |
| Jun 17, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 22 min |
| Jun 17, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 41 min |
| Jun 17, 6:59 PM CDT | Areal Flood Warning | ICT | McPherson | 16 hr |
Nearby
River Flood Warnings in Kansas, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.